Rhythm Nation: December 2016 Answer

Shout out to Dr. Blumenberg for correctly answering December’s case! ^_^

Here’s the original ECG in question:

ECG:
This is a regular narrow QRS-complex rhythm with a rate of approximately 36 bpm. The lack of discernable P waves preceding the QRS complexes indicates that this is neither a sinus or atrial rhythm. The narrow QRS complexes argues against a ventricular rhythm. Therefore, this is likely a junctional rhythm.

The differential for a junctional rhythm includes:

  • Hyperkalemia
  • Drugs: beta-blockers, calcium-channel blockers, digoxin poisoning
  • Severe sinus bradycardia
  • High grade second-degree AV block
  • Third degree AV block

Patient’s lab were notable for a potassium was 8.5 with a Cr elevated to 5.4 from previous baseline of 2. He had been contacted by his PMD for a K of 6.1 a few weeks ago, but patient had not come in for evaluation. Given his history of CKD while taking various drugs including an ACE-I, he is at a higher risk for developing hyperkalemia.

HYPERKALEMIA

  • Defined as a serum potassium level > 5 mEq/L
  • Generally, a level above 10mEq/L is fatal

CARDIOTOXICITY

  • Nearly any cardiac dysrhythmia can be seen with hyperkalemia: e.g. tachydysrhythmias, bradydysrhythmias, heart blocks, and even a pseudoinfarction pattern of ST elevation.
    Its cardiotoxcity is due to a combination of both increased resting membrane potential causing membrane excitability as well as decreased depolarization and duration of depolarization.
  • “Classic” ECG changes:
    Peaked T waves (5.5-6.0 mEq/L) > loss of P wave (6.5-7.5 mEq/L) > widened QRS (7.0-8.0 mEq/L) > sine wave > cardiac arrest
  • These progressive ECG changes were thought to correlate with increasing potassium levels, but this does not always hold true.
  • Peaked T waves is generally considered the earliest electrocardiographic manifestation of hyperkalemia but it is seen in only 22% of affected patients.

WHY?

  • Approximately 95% of the total body potassium is intracellular and this balance between intracellular and extracellular potassium concentrations plays a crucial role in all phases of the cardiac action potential.
  • In hyperkalemia, the resting membrane potential becomes less negative, which in turns decreases the Vmax (the rate of rise of Phase 0 of the action potential). As the Vmax decreases, the rate of impulse conduction slows. This translates to prolongation of the P wave, PR interval, and QRS complex.
  • Phases 2 and 3 are also adversely affected by hyperkalemia, resulting in a shortened repolarization time. This translates to ST-T segment depression, peaked T waves and QT shortening.

JUNCTIONAL RHYTHM

  • As mentioned, the hyperkalemic effects on Phase 0 causes myocyte depression, leading to various conduction delays. Eventually, the AV node then SA nodes would stop conducting, resulting in the junctional escape rhythm seen in our patient.
  • The AV node has a focus of automaticity at the AV junction with an inherent rate between 40 to 60 beats per minute. This junctional focus becomes the dominant pacemaker when no longer suppressed by the SA and AV nodes.

MANAGEMENT

  • In this case, the patient has symptomatic bradycardia. The exam shows that his mental status is intact but given his hypotension and recent falls, you should be reaching for the pacer pads in case he deteriorates further.
  • But instead of atropine, the initial drug of choice is calcium: calcium chloride (1 amp or 10mL) or calcium gluconate (10-30mL)
  • Ca++ helps to stabilize the cardiac membrane and makes the cardiac myocytes less excitable.
  • Transfer K to intracellular space:
    • Insulin + D50, B-adrenergic agonist (note that the dose for hyperK is much higher than for asthma), sodium bicarbonate (if already acidemic)
    • Reduces serum K+ over 30 minutes, but potassium begins to re-enter the extracellular space over the next several hours
  • Enhance K elimination
    • Furosemide induces kaliuresis in patients with renal function
    • Cationic exchange resins (e.g. kayexelate) may reduce serum K+ (Editor’s note: There is no evidence for efficacy in the ED , and there are documented cases of associated intestinal necrosis – most binding resins should no longer be considered part of ED management; Mahoney B, et al. Emergency interventions for hyperkalaemia. Cochrane Database Syst Rev. 2005;(2):CD003235. doi:10.1002/14651858.CD003235.pub2.)
    • Newer medications: Patiromer & ZS-9 (sodium zirconium cyclosilicate)
    • Hemodialysis

BACK TO OUR PATIENT

  • Treatment in the ED: calcium gluconate x 2, insulin/glucose, albuterol x 3, furosemide, kayexelate x 2, pacer pads
  • Admitted to CCU and underwent emergent HD x 1
  • Post-HD ECG:

 

SOURCES

  • http://lifeinthefastlane.com/ecg-library/basics/hyperkalaemia/
  • Pfennig C, Slovis C. Electrolyte Disorders. In: Rosen’s Emergency Medicine. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014.
  • Sterns R, Grieff M, Bernstein P. Treatment of hyperkalemia: something old, something new. Kidney International. 2016; 89(3):546–554.
  • Parham W. et al. Hyperkalemia Revisted. Texas Heart Institute Journal. 2006; 33(1): 40-47.
The following two tabs change content below.

slee

Latest posts by slee (see all)

Leave a Reply

Your email address will not be published.